Doctors Lounge - Hematology AnswersBack to Hematology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/12/2017.
Forum Name: Hematology Topics
Question: Dilantin causing high RBC in Urine?
|shergeune - Mon Jan 09, 2006 8:15 pm||
Thank youf or taking the time to read my post. I am a 26 year old man, 150 lbs., 5'10". I am currently on Dilantin for epilepsy. I take 400 mg on even days, 500 mg on odd days. I was recently declined life insurance due to a high level on an "RBC Micro Exam" test. Here are my urinalysis results:
Glucose quantitative 0.01 gm%
Gcast Micro Exam 0/40 LPF
Hcast Micro Exam 0
RBC Micro Exam 214 HPF
WBC Micro Exam 1/HPF
Urine Temp. 95.0 F
Adult Creatinine 224.0 mg/dl
Adulterant PH 5.7
Is this RBC result something that I should be really worried about, or likely a result of Dilantin at work? Any information would be greatly appreciated.
|R. Zein, Pharm D - Mon Jan 23, 2006 10:50 am||
based on the numbers you have provided, you have microscopic Hematuria , which is presence of red blood cells in urine
there are in general many different causes of it:
1) Pre-Renal :Coagulopathies - TTP, Hemophilia , Wilm's Tumor ,
Sickle Cell Disease,Collagen Vascular Disease, and Vasculitis
2) Renal :
Nonglomerular: Pyelonephritis , AVMs,Neoplasms,Tuberculosis , Polycystic Kidney
and Glomerular: Alport's Syndrome, Berger's Disease, Lupus nephritis, Benign familial hematuria , AVMs , Vasculitits , glomerulonephritis
3) Post Renal
Renal Stones, , neoplasms , Uretrhritis , Cystitis ,BPH/prostatitis
Additional possible causes are :
Foods - beets, black berries, fava beens, rhubarb
and importantly especially in your case:
Medications - quinidine, dilantin, rifamipin, sulfasalazine, phenanzopyridine, phenothiazine
Physiologic Causes - Exercise, fever, trauma
so as i mentioned above, dilantin can cause false positive microscopic hematuria, however, if this symptom continues to bother you, or if you have any additional concerns, you may discuss it with your doctor,
if the positive RBC test in your urine turn out to be false positive, your doctor may want to persue some work up modalities: which can include the following:
Sickle Cell testing - including r/o sickle cell trait
24hour urine for uric acid and calcium
Urine cytology - to evaluate for transitional cell CA
thank you very much and i hope you always feel better.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.